In a nutshell
This study looked at the effect of rituximab (Rituxan) treatment on the immune system in patients with rheumatoid arthritis. The authors concluded that prolonged treatment with rituximab can lower patients’ immune responses and increase the risk of serious infection.
Biological drugs are becoming more popular as a treatment for rheumatoid arthritis (RA). Rituximab is one such drug that works by blocking the activity of immune cells. This then reduces the high level of inflammation seen in the joints of RA patients. Longer courses of treatment are needed for rituximab to be completely effective.
This prolonged treatment can weaken a patient’s immune response and can lead to a condition called hypogammaglobulinemia. This is an immune disorder where the body’s antibody levels are severely reduced, which increases the risk of serious infections.
Methods & findings
The authors looked at a number of different studies examining the effect of rituximab treatment on the immune system of RA patients.
One study including 1,300 RA patients treated with rituximab showed 82 severe infections in 78 patients during a 1.2 year follow up. Patients who had low levels of antibodies before beginning treatment were 4.8 times more likely to develop severe infections.
In another study of 3595 RA patients, there was no increase in infection rates in rituximab treated patients compared to other therapies. However, this study showed a link between the severity of hypogammaglobulinemia and the risk of serious infection.
Another study showed that serious infection rates are significantly higher in RA patients treated with a combination of rituximab and methotrexate (Rheumatrex) compared to treatment with rituximab on its own.
The bottom line
This study concluded that rituximab treatment can lower a patient’s immune response. This can lead to serious infections, particularly in patients with pre-existing hypogammaglobulinemia. The authors suggested that antibody levels be measured before and regularly throughout treatment.
The fine print
These conclusions were made based on a number of different studies with inconstant test methods and outcomes.
Consult with your physician if you have concerns about side effects related to your treatment.
Published By :
Current Opinion in Rheumatology
May 01, 2016
If you sign up for Medivizor, you'll receive PERSONALIZED updates that are JUST FOR YOU. Want to give it a try?
I told my new doctor that I wasn’t feeling good she still did I shot..I’ve been taking rituximab since 2016 now I have the flu so sick 101.9 temp..she doctor looked at me said there absolutely nothing wrong with you..another judging me by my looks on outside..this is bad a 27 year veteran dont have a clue about RA
It’s bad when just normal people don’t get it, but a doctor, that’s really sad and in fact dangerous. I think I would try to find another doctor who understands what RA and its treatments do to the body. I certainly hope you are feeling better by now !!!
I keep a cough. I feel as if I have the flu right after receiving the infusion. Now dont get me wrong. It work for the RA but it depletes my immune system…
I first had a 6 hr rituximab infusion in 2013 with a follow up 2 weeks later. After another 2 weeks I had the shingles and felt so ill. My immune had come so low.
So in 2018 my inflammation was bad so we agreed for me to try with just one 6hr infusion and it worked ok. This time in October 2019 I had another 1x6hr infusion my stomach has been upset and 3 weeks after the infusion my chest ribs and sternum and back ache when I’m breathing in. I also have a painful ear. Has anyone else experienced these symptoms.
I have been on this for 5 years started with pills then 5 hours infusedings AFTER 2 YEARS down to two hours ,4 times a year I am now doing GREAT
When you said “pills”, did you mean Rituximab pills or another meds? Thanks.
I have just had my 3rd infusion if rituximab. I am allergic to just about all RA meds. I held off from starting it because of reading all the side effects and I have a fatty liver. Before they infuse me they have to give me 50mg IV and cortisone because of my allergic reactions. I have RA vasculitus. 5 sores broke out on my legs last year, one opened, one was biopsied to confirm it was RAVas. The open sore lasted 1 year. No doctor knew how to treat it! Most RA docs say they have seen it, but no one had any idea about how to close the open sore that was as big as a silver dollar. They insisted the only think was the 5 hr infusions of Rituxabam. My foot and leg doctor managed to close up the wound. It took 6 months and the infusion was what finally worked. I have now gotten 3 more sores. I just had next infusion and they seem to be lightening up. It is real scary to see these lumps. The only med that I take daily is prednisone. They can’t seem to take me off of it! Does anyone know a RA doc that can help me!! I am from east coast of Massachusetts and east coast of Florida (Vero beach area) for 6 months.
I may not know a doctor, but I can tell you this from my own experiences… nutrition is key! I’m not gonna go on a rant about how you show go vegan or anything, but staying away from foods that inflames RA will help, way more than any of these toxic drugs do. I only wish I learned this, before my gut got torn to shreds. But I’ll list some foods here, to help.
(Artificial sugars like High Fructose Corn Syrup)
2. Red meat (we as RA patients, lack the ability to fight off the acid, in Red meat, which therefore, attacks our joints)
4. Nightshades! (The whole food group is bad, for RA patients, sorry but this does include potatoes 🙁 but! Sweet potatoes are different and I find, that adding garlic salt to them after you bake them, tastes similar to potatoes)
5. If you have gut issues like me, stay away from nuts, seeds, and stringy foods. This takes away a lot of fruit options, sadly. You could still eat the fruit though… you just have to de seed it xD
Hope this helps